December 04, 2019
1 min read
Save

1 in 3 older Eliquis users at risk for ‘potentially serious’ interactions

You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

One in three older adults prescribed Eliquis has used an over-the-counter medication or dietary supplement that may cause a potentially serious interaction, according to researchers.

Direct-acting oral anticoagulants, such as Eliquis (apixaban, Bristol-Myers Squibb) are the most commonly prescribed anticoagulants, according to Derjung M. Tarn, MD, PhD, a family medicine provider within the department of family medicine, David Geffen School of Medicine at the University of California, Los Angeles, and colleagues.

“As direct-acting oral anticoagulants replace warfarin for anticoagulation, it is likely that a significant fraction of direct-acting oral anticoagulants patients also consume OTC products, but specific knowledge about patterns of OTC use is lacking,” they wrote in the Journal of the American Geriatrics Society.

Tarn and colleagues surveyed 791 patients prescribed apixaban (mean age, 71.8 years; almost 40% women). Almost all patients (97.5%) reported OTC product use, and 33% took at least one OTC product with potentially serious apixaban interactions either daily or most days. Another 6.7% individuals took multiple OTC products daily or most days that carried the same risk.

In addition, approximately 66% of respondents were either uncertain or incorrect about the possibility of increased bleeding from combining NSAIDs and apixaban. Less knowledge about using OTC products with potentially serious interactions was associated with greater OTC product use (OR = 0.54; 95% CI, 0.35-0.85).

“Health care providers must screen patients for OTC product use, educate patients about the potential harms of taking certain OTC products with apixaban or other anticoagulants, and report adverse events resulting from concomitant use of these products,” Tarn and colleagues concluded. – by Janel Miller

Disclosures : Tarn reports funding by the BMS/Pfizer Alliance ARISTAUSA to conduct this study. Please see the study for all other authors’ relevant financial disclosures.